Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 166, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 1, 2019, 4:50 PM EDT for 4 counties in North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2019, 4:50 PM EDT (20:50 UTC)
- Expired
- Aug 1, 2019, 5:18 PM EDT
- In force
- 28 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Durham County, NC, Granville County, NC, Orange County, NC, Person County, NC
The radar
The Raleigh/Durham radar (KRAX), 77 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 370 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
008 WUUS52 KRAH 012050 SVRRAH NCC063-077-135-145-012130- /O.NEW.KRAH.SV.W.0166.190801T2050Z-190801T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Raleigh NC 450 PM EDT Thu Aug 1 2019 The National Weather Service in Raleigh has issued a * Severe Thunderstorm Warning for... Southeastern Person County in central North Carolina... Northeastern Orange County in central North Carolina... West central Granville County in central North Carolina... Northwestern Durham County in central North Carolina... * Until 530 PM EDT * At 450 PM EDT, a severe thunderstorm was located near Rougemont, or 11 miles northeast of Hillsborough, moving northeast at 15 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Roxboro, Rougemont, Lake Michie, Moriah, Berea, Surl, Bahama, Schley and Lake Butner. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3640 7898 3631 7865 3608 7885 3614 7908 TIME...MOT...LOC 2050Z 206DEG 12KT 3617 7894 HAIL...0.88IN WIND...60MPH $$ GIH
2 follow-up statements
928
WWUS52 KRAH 012108
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
508 PM EDT Thu Aug 1 2019
NCC063-077-135-145-012130-
/O.CON.KRAH.SV.W.0166.000000T0000Z-190801T2130Z/
Person NC-Orange NC-Granville NC-Durham NC-
508 PM EDT Thu Aug 1 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHEASTERN PERSON...NORTHEASTERN ORANGE...WEST CENTRAL
GRANVILLE AND NORTHWESTERN DURHAM COUNTIES...
At 508 PM EDT, a severe thunderstorm was located over Rougemont, or
12 miles south of Roxboro, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Rougemont, Lake Michie, Moriah, Berea, Surl, Bahama and Lake Butner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3637 7898 3636 7883 3636 7882 3630 7867
3612 7882 3618 7906
TIME...MOT...LOC 2108Z 206DEG 12KT 3622 7891
HAIL...0.88IN
WIND...60MPH
$$
GIH786
WWUS52 KRAH 012118
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
518 PM EDT Thu Aug 1 2019
NCC063-077-135-145-012128-
/O.CAN.KRAH.SV.W.0166.000000T0000Z-190801T2130Z/
Person NC-Orange NC-Granville NC-Durham NC-
518 PM EDT Thu Aug 1 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PERSON...
NORTHEASTERN ORANGE...WEST CENTRAL GRANVILLE AND NORTHWESTERN DURHAM
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However, additional strong
storms are possible through this evening.
LAT...LON 3637 7898 3636 7883 3636 7882 3630 7867
3612 7882 3618 7906
TIME...MOT...LOC 2115Z 206DEG 12KT 3625 7889
$$
GIHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:40 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 1, 3:40 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 340 PM EDT Thu Aug 1 2019 .SYNOPSIS... A cold front will become nearly stationary across the central Appalachians and middle Atlantic states through the weekend, keeping afternoon/evening showers and thunderstorms in the forecast. The upper-trough deepens a bit early next week, allowing numerous impulses to pass through the region, elongating our active and wet weather pattern. && .NEAR TERM /TONIGHT/... As of 140 PM Thursday... Latest surface analysis depicts a quasi-stationary from draped generally SW to NE along the spine of the Appalachians, with a weakly defined lee-side trough positioned in similar orientation in the vicinity of the US-1 corridor. Aloft, broad scale troughing persists across the eastern CONUS, with a decaying shortwave depicted well on GOES EAST water vapor imagery sliding east into the Atlantic Ocean. In its wake, substantial clearing has commenced across the eastern foothills and western Piedmont counties, allowing modest destablization to occur. As of 17z, mesoanalysis depicts broad scale SFC based CAPE values in the 2500 - 3000 J/KG, ML CAPE approaching 2000 - 2500 J/KG, and DCAPE values between 800 - 1000 J/KG across central NC. A bit more capping in place today compared to yesterday, but it likely won't be enough to inhibit storm initiation by mid to late afternoon, especially with near 8*C/KM low-level lapse rates evident across central NC. As a result, have backed initiation time off by an hour or so, with initial cells likely going up across the eastern slopes of the Blue Ridge Mountains before slowly propagating east into the Triad region. Other possible initialization points include the seabreeze front slowly progressing inland off the Atlantic, the Piedmont/lee side trough from SW to NE, and any remnant outflow boundaries from yesterday's ample convective coverage. With little in the way of mid to upper-level support, not expecting much in the way of organized convection this afternoon, however, a few strong multicellular storms capable of producing heavy rainfall, sub-severe hail, and isolated wind gusts will still be possible. The primary threat, like yesterday, remains locally heavy rainfall which could lead to pockets of flash flooding. With steering flow generally 15 - 20kts, cold pool propagation will be the primary drivers of convection this evening, with some back building possible. Some low- level boundary layer moistening has lead higher PWAT values (1.5 to 1.8 inches) and surface dewpoints, increasing the threat of locally heavy rainfall with any slow moving storms that do form. Lastly, with higher n-cape values this evening, the lightning in the storms may also be a bit more robust. Storm coverage decreases during the overnight hours. Temperatures are still on track to top out in the upper 80s (northwest) to lower 90s across central NC. Overnight, mid to upper- level clouds will remain a bit more dense, with some low-level stratus and fog possible. Overnight lows will bottom out in the upper 60s to lower 70s. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... As of 240 PM Thursday... Central NC will remain in the action zone situated between the broad scale upper trough draped across the eastern CONUS and the Bermuda high off the Atlantic Coast. This will continue the gradual surface warming and moistening trend across central NC, helping to inch up surface dewpoints, especially along and east of US-1. This will help to enhance our shower thunderstorm coverage on Friday afternoon, even with a bit more overhead cloud cover in play attempting to limit the diurnal destabilization processes. Even so, scattered shower and thunderstorms are expected to form across central NC, primarily along any leftover differential heating/outflow boundaries related to Thursday's convection, along with additional scattered formation in terrain/sea breeze favored areas. Primary threat remains the possibility of excessive rainfall which could lead to pockets of flash flooding, with an isolated severe wind gust threat. Temperatures are progged to be 4 to 8 degrees cooler on Friday, in the low to mid 80s, thanks to the persistent overhead cloud deck. Overnight lows will remain seasonable, bottoming out in the upper 60s to low 70s. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 340 PM Thursday... Shortwave impulses emanating through the upper trough will continue to interact with the deep moisture(PWATS 1.75-2.0") and instability in place to bring a good chance of convection each day through Monday. Given the high likelihood that some these upper disturbances will be convectively enhanced/augmented, so it's nearly impossible to get overly specific with timing and location of highest PoPs. Thus, will continue to advertise diurnally favored PoPs, while maintaining a slight to small chances overnight. Vertical wind shear is forecast to be rather weak. Thus, any severe weather should be largely unorganized(pulse severe) with the primary threat being locally heavy rain and flash flooding. Could see a brief reprieve in the wet and unsettled conditions Tuesday and Wednesday as the axis of deeper moisture slides east and out to sea. However, a reinforcing trough from the west could bring another wet and unsettled pattern to end the week. Lows in the upper 60s to lower 70s. Highs in the lower to mid 80s NW to upper 80s/lower 90s SE. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... As of 1240 PM Thursday... VFR conditions continue across all of the central NC terminals this morning, and should persist through the majority of the period through this evening. The one temporary exception would be related to possible shower and thunderstorm development this afternoon and evening, which will likely cause at least temporary drops in category due to heavy rainfall rates decreasing CIGs/VSBYs values. With generally airmass type thunderstorms anticipated, have trended with including VCTS at all TAF sites, relying on tempo groups to showcase time of most likely occurrence. In general, best thunder chances will be between 20z/4pm and 23z/7pm this evening, but isolated showers and storms could persist into the overnight hours. Some at least isolated fog/stratus formation will be possible again pre-dawn Friday, but highly dependent on how the storm activity takes shape later on today. For now, have left mention of VFR CIGs/VSBYs in at KINT/KGSO/KRWI between 09z/5am - 13z/9am with some lingers sub-VFR CIGs possible at the Triad Terminals. Conditions should slowly improve by mid morning, but confidence here remains low. Looking beyond 18z Friday, the stormy pattern should continue well into next week. This will leave us in a daily pattern of early- morning sub-VFR fog/stratus, along with high shower/storm chances each afternoon and evening at minimum. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...JJM NEAR TERM...JJM SHORT TERM...JJM LONG TERM...CBL AVIATION...JJM
Hazardous weather outlook, Aug 1, 2:49 PM EDT, 2 hours 1 minute before
Hazardous Weather Outlook National Weather Service Raleigh NC 249 PM EDT Thu Aug 1 2019 NCZ007>011-021>028-038>043-073>078-083>086-088-089-021900- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 249 PM EDT Thu Aug 1 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered to numerous thunderstorms featuring frequent lightning, localized damaging wind gusts, and locally heavy rain are expected over central North Carolina this afternoon and evening. Heavy rainfall rates within the slower moving storms could lead to urban and small stream flooding along with pockets of flash flooding possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered to numerous thunderstorms are expected to persist through Monday, mainly during the afternoon and evening hours. Locally heavy rain, isolated damaging wind gusts, and frequent lightning will be the primary hazards with the strongest storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Aug 1, 3:57 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
357 PM EDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND DMG 3 NNW GORDONTOWN 35.79N 80.14W
08/01/2019 DAVIDSON NC TRAINED SPOTTER
THUNDERSTORM WINDS DOWNED A TREE ALONG
BRYANT ROAD, TEMPORARILY BLOCKING IT.
&&
JJMLocal storm report, Aug 1, 4:09 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
409 PM EDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM TSTM WND GST RDU ASOS 35.90N 78.78W
08/01/2019 M49 MPH WAKE NC ASOS
PK WND 14043/1827.
&&
MWSSpecial weather statement, Aug 1, 4:34 PM EDT, 16 minutes before
Special Weather Statement National Weather Service Raleigh NC 434 PM EDT Thu Aug 1 2019 NCZ023-012100- Alamance NC- 434 PM EDT Thu Aug 1 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ALAMANCE COUNTY UNTIL 500 PM EDT... At 434 PM EDT, Doppler radar was tracking a strong thunderstorm over Elon College, or over Burlington. This storm was nearly stationary. Pea size hail, heavy rainfall, and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Burlington, Graham, Mebane, Elon College, Gibsonville, Haw River, Swepsonville, Alamance and Glen Raven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 50 mph are capable of knocking down small or weakened trees and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3602 7926 3604 7954 3614 7954 3615 7926 TIME...MOT...LOC 2034Z 255DEG 4KT 3609 7949 MORROW
Special weather statement, Aug 1, 4:38 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
438 PM EDT Thu Aug 1 2019
NCZ073>075-012130-
Stanly NC-Moore NC-Montgomery NC-
438 PM EDT Thu Aug 1 2019
...SCATTERED STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MOORE...
MONTGOMERY AND NORTHERN STANLY COUNTIES UNTIL 530 PM EDT...
At 437 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Plyler to near Troy
to 7 miles southeast of Seagrove to 10 miles northwest of Carthage.
Movement was northeast at 10 mph.
Wind gusts up to 45 mph will be possible with these storms.
Locations impacted include...
Albemarle, Troy, Carthage, Badin Lake, Biscoe, Plyler, Badin,
Robbins, Star and Candor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind gusts of this magnitude are capable of producing damage, mainly
to trees.
Additionally, locally heavy rain will quickly reduce visibility and
result in ponding of water on roadways, standing water in low lying
areas, and minor flooding of creeks, streams, and areas of poor
drainage. Drivers are urged to slow down and use extra caution to
avoid hydroplaning, especially in urban areas where prolonged heavy
rain can quickly lead to flooding.
&&
LAT...LON 3551 8017 3552 7935 3550 7934 3548 7936
3545 7934 3528 7942 3526 8026 3528 8042
TIME...MOT...LOC 2037Z 234DEG 8KT 3533 8026 3535 7994 3548 7966 3549
7951
26Special weather statement, Aug 1, 4:41 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
441 PM EDT Thu Aug 1 2019
NCZ028-043-012145-
Edgecombe NC-Wilson NC-
441 PM EDT Thu Aug 1 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN EDGECOMBE AND
NORTHEASTERN WILSON COUNTIES UNTIL 545 PM EDT...
At 440 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elm City, or 8 miles south of Rocky Mount, moving east at 10 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Elm City, Sharpsburg, Pinetops, Macclesfield and Willbanks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3567 7767 3565 7770 3566 7771 3579 7792
3584 7790 3585 7787 3584 7785 3585 7785
3589 7781 3590 7762
TIME...MOT...LOC 2040Z 288DEG 7KT 3583 7782
MORROWSpecial weather statement, Aug 1, 4:41 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
441 PM EDT Thu Aug 1 2019
NCZ007-008-024-025-012130-
Durham NC-Person NC-Granville NC-Orange NC-
441 PM EDT Thu Aug 1 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PERSON...NORTHEASTERN
ORANGE...SOUTHWESTERN GRANVILLE AND NORTHWESTERN DURHAM COUNTIES
UNTIL 530 PM EDT...
At 441 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rougemont, or 10 miles northeast of Hillsborough, moving northeast at
10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Durham, Creedmoor, Butner, Rougemont, Stem, Lake Michie, Eno River
State Park, Bahama, Schley and Lake Butner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3618 7858 3601 7895 3624 7921 3624 7915
3628 7915 3639 7879
TIME...MOT...LOC 2041Z 240DEG 8KT 3616 7895
JFDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:17 PM EDT | Special Weather Statement | RAH | Guilford | 58 min |
| Jul 31, 8:20 PM EDT | Special Weather Statement | RAH | Sampson | 55 min |
| Aug 1, 2:32 PM EDT | Special Weather Statement | RAH | Wake | 43 min |
| Aug 1, 2:34 PM EDT | Areal Flood Advisory | RAH | Durham, Wake | 116 min |
| Aug 1, 3:03 PM EDT | Special Weather Statement | RAH | Davidson | 57 min |
| Aug 1, 3:13 PM EDT | Special Weather Statement | RAH | Wake | 62 min |
| Aug 1, 3:17 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 28 min |
| Aug 1, 3:35 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Guilford, Randolph | 18 min |
| Aug 1, 4:25 PM EDT | Areal Flood Advisory | RAH | Forsyth, Guilford | 68 min |
| Aug 1, 4:34 PM EDT | Special Weather Statement | RAH | Alamance | 26 min |
| Aug 1, 4:38 PM EDT | Special Weather Statement | RAH | Montgomery, Moore, Stanly | 52 min |
| Aug 1, 4:41 PM EDT | Special Weather Statement | RAH | Wilson | 64 min |
| Aug 1, 5:06 PM EDT | Special Weather Statement | RAH | Edgecombe | 54 min |
| Aug 1, 5:16 PM EDT | Special Weather Statement | RAH | Person | 44 min |
| Aug 1, 5:52 PM EDT | Special Weather Statement | RAH | Edgecombe | 38 min |
| Aug 1, 6:02 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Wilson | 118 min |
| Aug 1, 6:26 PM EDT | Special Weather Statement | RAH | Hoke | 34 min |
| Aug 1, 6:28 PM EDT | Special Weather Statement | RAH | Montgomery | 47 min |
| Aug 1, 6:39 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Moore | 51 min |
| Aug 1, 7:07 PM EDT | Special Weather Statement | RAH | Cumberland | 38 min |
| Aug 1, 7:09 PM EDT | Special Weather Statement | RAH | Stanly | 36 min |
| Aug 1, 7:15 PM EDT | Special Weather Statement | RAH | Moore | 45 min |
| Aug 1, 7:25 PM EDT | Special Weather Statement | RAH | Johnston, Wayne | 50 min |
| Aug 1, 7:48 PM EDT | Special Weather Statement | RAH | Cumberland | 57 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.